North Carolina, 2003

Tornadoes and Hail in North Carolina, May 31, 2003

May 31, 2003 · NWS RAH · 8 events in 8 counties and zones

5 hail, 2 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 31, 9:25 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, May 31, 9:25 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1025 AM EDT SAT MAY 31 2003

CURRENT RAINFALL SEEMS TO BE DUE TO MID LEVEL SPEED CONVERGENCE.
SURFACE DEWPOINTS SHOULD NOT RISE TOO MUCH THIS AFTERNOON. CLEARING
LINE IN FOOTHILLS AT 10 AM MOVING WITH SPEED OF SHOWERS (40KT) AND
SOME SUNSHINE OVER OUR AREA WILL WARM THINGS UP. SEVERE WEATHER
THREAT BASED ON ACTIVITY NOT YET ON THE RADAR BUT MODELS ARE
BRINGING EVERYTHING TOGETHER FOR AN EVENT.

DECENT DIVERGENCE AT 250MB KEYING ON THE NORTH HALF OF OUR AREA THIS
AFTERNOON. 11-13 PER SECOND VORT CENTER AT 500 MB TO THROW PVA OVER
THE AREA. AT THE SURFACE NICE SPEED CONVERGENCE/CONFLUENCE LINE TO
CROSS THE AREA THIS AFTERNOON WITH EMPHASIS ON THE NORTH AND ALSO IN
THE SOUTHEAST LATE AFTERNOON. OUR SOUTHWEST LEAST FAVORED BUT SEVERE
THREAT NOT ZERO THERE. WET BULB ZERO POTENTIALLY TO DESCEND AS LOW
AT 9700 FEET.

ADDED WRINKLE OF POSSIBLE SURFACE LOW DEVELOPING NORTH OF THE
VIRGINIA BORDER AS DEPICTED ON MESO ETA MODEL. NO CLOSED CIRCULATION
BUT THE SYSTEM DOES KINK THE WIND FIELD AND ALLOW FOR ADDITIONAL
HELICITY IN THE VERTICAL WIND FIELD.

THUS ALMOST ANYTHING IS POSSIBLE TODAY. WILL PLACE SLIGHT EMPHASIS
ON THE NORTH IN AN UPDATED WEATHER OUTLOOK.

TEMPERATURES TRICKY TODAY. FELL SHORT OF FULL SUN HIGHS WITH JUST
CIRRUS FRIDAY. POTENTIAL FOR 86 ACROSS THE NORTH BUT SHOULD COME UP
SHORT ALL AREAS. CLEAR SKIES ALREADY IN PARTS OF OUR WEST AND
TEMPERATURES SHOULD JUMP WITH SOUTHWEST WINDS AND SUNSHINE. A CRAP
SHOOT BUT NEAR 80 PERHAPS ALL WE CAN GET BEFORE CLOUDS AND STORMS
RETURN.

WITH SEVERE THREAT FOR TODAY...VERY LITTLE BEYOND TODAY HAS BEEN
EXAMINED. WILL TAKE A QUICK LOOK BUT LEAVE CLOSE EXAMINATION TO THIS
AFTERNOON WHEN OUR STAFFING WILL INCREASE.

.RAH...NONE.

RLH
Hazardous weather outlook, May 31, 4:00 AM EST, 7 hours 50 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-311045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
500 AM EDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY
THERE IS A MODERATE RISK OF SEVERE STORMS OVER CENTRAL NORTH CAROLINA
TODAY INTO EARLY EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO MOVE INTO THE TRIAD AREA BY MID MORNING AND SPREAD EAST
ACROSS THE AREA. THEN ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL
MOVE ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON AS A COLD FRONT
PUSH EAST ACROSS THE AREA.  THE MAIN THREAT FROM THESE STORMS WILL
BE DAMAGING WINDS AND POSSIBLE TORNADOES...ESPECIALLY THIS AFTERNOON
INTO THE EARLY EVENING ACROSS THE COASTAL PLAIN AND SANDHILLS...ALONG
AND EAST OF A LINE FROM ROANOKE RAPIDS...NASHVILLE...CLAYTON...
LILLINGTON...TO FAYETTEVILLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THERE IS A CHANCE
FOR LATE DAY SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION WILL MOST LIKELY BE NEEDED LATER THIS
MORNING...THIS AFTERNOON INTO EARLY EVENING.

RA

In the hours before

Special weather statement, May 31, 11:19 AM EST, 31 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-010118-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1219 PM EDT SAT MAY 31 2003

...A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS OVER CENTRAL NORTH
CAROLINA THIS AFTERNOON THROUGH THIS EVENING...

.SYNOPTIC PATTERN...
STRONG LOW PRESSURE MOVING FROM THE OHIO VALLEY TO THE MARYLAND-
DELAWARE REGION BY EARLY TONIGHT WILL PUSH A VIGOROUS COLD FRONT
FROM THE WEST INTO CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING.

HAZARDOUS WEATHER...
A LINE OF SCATTERED SHOWERS AND THUNDERSTORMS IS EXPECTED DEVELOP
AND MOVE FROM WEST TO EAST ACROSS CENTRAL NORTH CAROLINA THIS
AFTERNOON AND EVENING.  WINDS AND INSTABILITY WILL BE INCREASING
OVER THE AREA DURING THE DAY. THIS WILL INCREASE THE CHANCES OF
SEVERE THUNDERSTORMS WITH THE MAIN THREAT COMING FROM DAMAGING
DOWNBURST WINDS AND POSSIBLY TORNADOES. LARGE HAIL IS ALSO A
POSSIBILITY WITH THESE STORMS.

THE THREAT APPEARS GREATEST IN THE NORTHWEST PIEDMONT AFTER 2 PM AND
IS FORECAST TO SPREAD TO THE EAST TOWARD SUNSET. THE THREAT FOR
SEVERE WEATHER WILL INCREASE ACROSS THE SANDHILLS AFTER 5 PM AND
CONTINUE INTO THE EVENING HOURS. THE WADESBORO ALBEMARLE AREA
POTENTIAL FOR SEVERE WEATHER IS LOWER THAN THE ABOVE MENTIONED AREAS
BUT IS NOT ZERO.

SKYWARN SPOTTERS...
SKYWARN NETWORK ACTIVATION WILL LIKELY BE NEEDED IN THE NORTHWEST
PIEDMONT AFTER 3 PM AND ACROSS CENTRAL NORTH CAROLINA FROM
LATE AFTERNOON INTO THE EVENING HOURS.

EMERGENCY OFFICIALS AND RESIDENTS OF CENTRAL NORTH CAROLINA SHOULD
TAKE NOTE OF THIS HEIGHTENED RISK FOR SEVERE WEATHER TODAY AND
SHOULD CLOSELY MONITOR THE LATEST WEATHER CONDITIONS AND FORECASTS.
MODERATE RISK FOR SEVERE WEATHER IS ONLY FORECAST FOR NORTH CAROLINA
ABOUT ONCE EVERY TWO YEARS. STAY CONNECTED TO THE LOCAL MEDIA OR
MONITOR NOAA WEATHER RADIO THROUGHOUT TODAY AND THIS EVENING UNTIL
THE THREAT PASSES. BE PREPARED TO TAKE APPROPRIATE ACTIONS IF
WATCHES OR WARNINGS ARE ISSUED OR IF SEVERE WEATHER IS SPOTTED IN
YOUR AREA.

RLH

The radar

The Raleigh/Durham radar (KRAX), 78 km away, was scanning. The volume nearest the first event began at 16:52 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Moore

When
May 31, 11:50 AM EST
Where
Moore County, Cameron
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.333, -79.250

Hail, Lee

When
May 31, 12:25 PM EST
Where
Lee County, Sanford
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.483, -79.183

Hail, Harnett

When
May 31, 1:45 PM EST
Where
Harnett County, 5 mi NW of Anderson Creek
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.333, -79.000

Hail, Scotland

When
May 31, 2:44 PM EST
Where
Scotland County, 3 mi E of Laurinburg
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.770, -79.400

Tornado, Anson

When
May 31, 4:00 PM EST
Where
Anson County, 5 mi NW of Wadesboro
Rating
F0
Path length
0.2 mi
Path width
10 yd
Reported by
LAW ENFORCEMENT
Coordinates
35.020, -80.167

Trees and powerlines were blown down along highway 742, and there were several reports of a tornado sighting in the area.

Hail, Guilford

When
May 31, 4:10 PM EST
Where
Guilford County, Greensboro
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.067, -79.800

Thunderstorm Wind, Alamance

When
May 31, 5:00 PM EST
Where
Alamance County, Snow Camp
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.883, -79.433

Trees were blown down, one fell onto a powerline.

Tornado, Chatham

When
May 31, 5:15 PM EST
Where
Chatham County, Silk Hope
Rating
F0
Path length
0.2 mi
Path width
10 yd
Reported by
TRAINED SPOTTER
Coordinates
35.783, -79.367

A brief tornado touchdown twisted and blew down large trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyThe tornado archive for North Carolina, 2003Warnings in North Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355603, 5355675, 5355676, 5355677, 5355678, 5355679, 5355680, 5355681.